Alert archive / Minnesota / Gale Watches in 2021

Gale Watch 2, NWS Duluth, MN

June 20, 2021

NWS Duluth, MN issued this gale watch at Jun 20, 2021, 3:43 AM CDT. It took effect at Jun 21, 2021, 12:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 20, 2021, 3:43 AM CDT (08:43 UTC)
In effect from
Jun 21, 2021, 12:00 AM CDT
Expired
Jun 20, 2021, 9:25 AM CDT
In force
Issued by
NWS Duluth, MN

The text

As transmitted.

437 
WHUS73 KDLH 200843
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
343 AM CDT Sun Jun 20 2021

LSZ143-144-202045-
/O.NEW.KDLH.SC.Y.0038.210621T0500Z-210621T1500Z/
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
343 AM CDT Sun Jun 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CDT MONDAY...

* WHAT...Northwest winds 10 to 15 kt with gusts to around 30 kt.

* WHERE...Silver Bay Harbor to Two Harbors MN and Two Harbors to 
  Duluth MN.

* WHEN...From midnight tonight to 10 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ121-145>148-150-202045-
/O.NEW.KDLH.SC.Y.0038.210621T0600Z-210621T1500Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
343 AM CDT Sun Jun 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 10 AM CDT MONDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  waves 1 to 3 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...From 1 AM to 10 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140>142-202045-
/O.NEW.KDLH.GL.A.0002.210621T0500Z-210621T1500Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
343 AM CDT Sun Jun 20 2021

...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
MORNING...

* WHAT...Northwest winds 15 to 20 kt with gusts to around 35 kt.

* WHERE...Grand Portage to Grand Marais MN, Grand Marais to 
  Taconite Harbor MN and Taconite Harbor to Silver Bay Harbor MN.

* WHEN...From late tonight through Monday morning.

* IMPACTS...Strong winds can cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

JTS
1 follow-up statement
499 
WHUS73 KDLH 201425
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
925 AM CDT Sun Jun 20 2021

LSZ140>142-210230-
/O.UPG.KDLH.GL.A.0002.210621T0500Z-210621T1500Z/
/O.NEW.KDLH.GL.W.0005.210621T0500Z-210621T1500Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
925 AM CDT Sun Jun 20 2021

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT
MONDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 40 kt 
  expected.

* WHERE...Grand Portage to Grand Marais MN, Grand Marais to 
  Taconite Harbor MN and Taconite Harbor to Silver Bay Harbor MN.

* WHEN...From midnight tonight to 10 AM CDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LSZ143-144-210230-
/O.CON.KDLH.SC.Y.0038.210621T0500Z-210621T1500Z/
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
925 AM CDT Sun Jun 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 10 AM CDT MONDAY...

* WHAT...Northwest winds 10 to 15 kt with gusts to around 30 kt.

* WHERE...Two Harbors to Duluth MN and Silver Bay Harbor to Two 
  Harbors MN.

* WHEN...From midnight tonight to 10 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ121-145>148-150-210230-
/O.CON.KDLH.SC.Y.0038.210621T0600Z-210621T1500Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
925 AM CDT Sun Jun 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
MONDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  waves 1 to 3 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...From 1 AM to 10 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this gale watch went out at Jun 20, 12:40 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 20, 12:40 AM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1240 AM CDT Sun Jun 20 2021

.DISCUSSION...(This evening through Friday)
Issued at 320 PM CDT Sat Jun 19 2021

Summary: The main story is the widespread rainfall expected to move
in from the west tonight and spread east throughout tomorrow.
Rainfall totals have continually been on the decline with each new
update. The latest is keeping 1-1.5 inches possible in NW WI with
the rest of the region in the 0.5-1 inch bin. Some embedded
thunderstorms will be possible but severe weather is not expected at
this time. A much cooler start is forecasted to start the work week
with highs in the lower 60s and overnight lows in the upper 30s.

Lingering moisture from the shortwave that passed through last night
has mostly eroded leaving behind some diurnally driven cumulus.
Winds are much lighter today as a surface high pressure passes
across the region. The main focus of the forecast will be on the
widespread precipitation expected to spread across the region
tomorrow. Our surface high pressure will be shunted off to the east
overnight as a couple of synoptic drivers come together and converge
over the Northland. An upper level trough pivots across the region
with split jet flow moving across the Central US. The right entrance
region of the northern most jet will create a widespread divergent
corridor aloft to help promote the growth of precipitation. Ample
energy in the mid levels will also be present with PVA couplets and
large swaths of omega. At the surface we will have a pair of lows
contributing to tomorrows weather. The bulk of the moisture will be
associated with the surface low deepening and traveling across
southern MN. However, a secondary push of moisture is evident in the
CAMs Sunday afternoon and evening from a cold front dropping out of
the Canadian Prairies. QPF values have slightly been trending down
with recent model runs but we still expect to see 1-1.5 inches in NW
WI and 0.5-1 inch across northern MN. The main culprit for the
downward trend in available moisture is TS Claudette moving across
the southeast. The tropical system is essentially severing any
connection we could get from the rich gulf moisture. Severe weather
does not seem likely at this time. Overall storm dynamics look to be
a highly sheared low CAPE environment. Enough to generate some
embedded thunderstorms in various locations but not enough to
warrant a risk category for severe storms. If stronger storms do
manage to manifest I would expect them to be in the afternoon in
association with the aforementioned cold front as it drops
southeast.

Some unseasonably cold air will filter in behind the exiting cold
front to start the work week with 850mb temps closing in on below
freezing. This will translate into highs near the lower 60s and
overnight lows near the upper 30s. Scattered precipitation will
still be possible Monday and Tuesday with cyclonic flow aloft and
diurnal cumulus attempting to squeeze out some moisture, but rain
totals for this time span look negligible. In the latter half of the
forecast period an upper level trough looks to pivot across the
Canadian Prairies once again and could provide the Northland with
another chance for precipitation in the Thursday/Friday time
frame.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1240 AM CDT Sun Jun 20 2021

VFR conditions are expected to continue through the overnight
hours as some lingering high pressure and dry air remains over
the region. Eventually, an area of low pressure, currently
situated over southwestern South Dakota, will build into the
region later this morning, bringing increasing chances of
widespread showers and embedded thunderstorms, as well as MVFR/IFR
ceilings and visibility reductions. Eventually, the shower and
thunderstorm activity will exit the region from west to east in
the late afternoon through the evening hours today. A tightening
pressure gradient will develop in its wake, which will result in
gusty northwest winds tonight.

&&

.MARINE...
Issued at 320 PM CDT Sat Jun 19 2021

Light winds across the Lake tonight remaining less than 10 kts.
Widespread rainfall is expected to move in from the west tomorrow
morning and linger through most of the day. A few rumbles of thunder
will be possible but no severe weather is anticipated at this time.
On the backside of this rainfall will be a cold front moving through
tomorrow night switching winds to out of the northwest and bringing
gusts upwards of 25 kts. Conditions may turn hazardous for small
crafts and an advisory may be needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  51  64  44  62 /  40  90  70  10
INL  53  67  41  60 /  60  80  20  30
BRD  56  69  46  65 /  80  90  30   0
HYR  51  71  45  63 /  20 100  70  10
ASX  49  68  46  63 /  20 100  80  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Britt
AVIATION...JTS
MARINE...Britt
Hazardous weather outlook, Jun 19, 3:44 PM CDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
344 PM CDT Sat Jun 19 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-202045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
344 PM CDT Sat Jun 19 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms embedded in widespread precipitation are
possible throughout the day Sunday. These storms could produce
locally higher winds and lightning.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-150-202045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
344 PM CDT Sat Jun 19 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms embedded in widespread precipitation are
possible throughout the day Sunday. These storms could produce
locally stronger winds and lightning.

Gusty winds over western Lake Superior and high waves along the
North Shore are possible early Monday morning. This may pose as a
hazard to small craft. A Small Craft Advisory may be needed.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:43 AM CDTSmall Craft AdvisoryDLH30 hr
Jun 20, 9:21 AM CDTWind AdvisoryDLHCook20 hr
Jun 20, 9:25 AM CDTGale WarningDLH21 hr

Nearby

Gale Watches in Minnesota, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.